Try it
Dermatology · Viral infections: ampicillin rash in infectious mononucleosis
Sample itemA teenager with sore throat and lymphadenopathy takes amoxicillin and develops a diffuse maculopapular rash. What does this most likely indicate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Underlying Epstein-Barr virus infection, not true allergy
Aminopenicillins commonly cause a nonallergic maculopapular rash in patients with infectious mononucleosis due to EBV. The rash does not mean future penicillin allergy.
Option by option
A. IgE mediated anaphylaxis
Anaphylaxis would cause urticaria and shock quickly, not a delayed maculopapular rash.
B. Underlying Epstein-Barr virus infection, not true allergy (correct)
Correct. The rash reflects EBV infection rather than true penicillin allergy.
C. Stevens-Johnson syndrome
SJS needs mucosal erosions and epidermal detachment.
D. Serum sickness
Serum sickness features fever, arthralgia and urticaria 1 to 2 weeks later.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…